I took my prescribed meds, Trazodone and sertraline, got real sick and went to ER. They diagnosed my condition as substance abuse. Why?
Learn something new every day
More Info... by email
Combining trazodone and sertraline isn’t safe because of the risk of serotonin syndrome, which is a potentially fatal condition resulting from overstimulation of two receptors in the brain stem. Many symptoms can arise from serotonin syndrome, such as altered consciousness, hyperthermia and irritability. This condition is thought to occur because of the similar action of trazodone and sertraline, which both have an action on the neurotransmitter serotonin. This same reaction can occur if the patient is taking any other two drugs that act on serotonim simultaneously.
Trazodone is an unusual antidepressant drug because it can’t be easily classified along with other antidepressants. The drug has similar characteristics to both selective serotonin reuptake inhibitor (SSRI) antidepressants and tricyclic antidepressants such as trimipramine. The drug works to raise the concentration of both serotonin and norephinephrine within the brain and blocks the action of acetylcholine. Doctors believe that an imbalance within these chemicals in the brain is one of the most common causes of depression. By stimulating the production or serotonin and norephinephrine, the drug makes more of these chemicals available for use by other nerves in the brain.
Sertraline is classified as a SSRI antidepressant. These primarily work on the serotonin levels within the brain and make more available to be taken up by nerves by preventing the nerves that originally released them from taking them up again. This means that the overall levels of serotonin within the brain increase, and the serotonin is distributed among the nerves in a more even fashion. Trazodone and sertraline taken together, therefore, would doubly increase the amount of serotonin within the brain, which could potentially throw off the balance of the neurotransmitters within the brain. This could lead to serotonin syndrome.
The biggest risk of combining trazodone and sertraline is serotonin syndrome, which can be fatal in some cases. Even if the condition does not turn out to be fatal, it still is a very serious condition to experience. It is characterized by changes to mental status, gastrointestinal problems and some autonomic dysfunction. Serotonin syndrome occurs because certain receptors within the brain are overstimulated. Some symptoms of the condition include altered consciousness, tremors and diarrhea, and many others can occur as well.
Doctors will occasionally advise patients to take trazodone and sertraline together if they believe that the potential benefits of the treatment to outweigh the risk. This decision should be made only by a healthcare professional, and the patient should be closely monitored for any symptoms that might suggest that he or she is developing serotonin syndrome. The drugs should be stopped immediately if any symptoms occur, and serotonin-blocking drugs such as chlorpromazine might be required to neutralize the condition.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!